There are many possible causes of hearing loss; however, on that is typically more easily identified is medication induced hearing loss or what we call “ototoxicity”. This is more easily identified because it generally occurs within a very short time frame of the onset of the medication.
Now this does not happen with all medications, there are a few that are more common than others, such as chemotherapy drugs, loop diuretics, anti-malarial drugs, aspirin, or very strong IV antibiotics. There are also drugs that can cause tinnitus or dizziness related symptoms.
In some cases, discontinuation of the drug can result in the return of natural hearing, reduced tinnitus, or reduced dizziness. This is not always the case and is not guaranteed, but sooner identification and discontinuation can improve outcomes following use of these medications.
Physicians are always looking to increase benefit and reduce risk, but in some cases, the benefit to your overall wellbeing and working to sustain your life may take precedence over the negative side effects that some with use of the medication. In those cases, treatment of hearing loss, tinnitus, and dizziness would be administered as needed.
***Disclaimer: Audiologists cannot prescribe medications nor counsel you on stopping use of any medications prescribed by your physician. You should consult your medical doctor prior to discontinuing use of any medication regardless of the side effects being experienced, and they can counsel you on tapering off meds, changing doses, or changing prescription. Pharmacists are also a good source of information and support.